Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Suggest appropriate dosage of Prednisolone for asthma and wheezing

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8479 Questions
II took my son to the doctor today - he is weezing and has asthma, the doctor gave prednisolone 15mg/5ml, and to give 2 teaspoons, everyday for 3 days. my question is I'm thinking that 2 teaspoons is a high dose for a 30 lb, just turned 4 y/o. or is that typical? Should I only give 1/2 the dose and check with the doctor in the morning? The pharmacy couldn't give me a clear answer. (this medication will be in addition to albuterol every 4 hours and flovent BID)Thanks!
Posted Wed, 19 Mar 2014 in General Health
Answered by Dr. Michelle Gibson James 43 minutes later
Brief Answer: it is appropriate for his weight Detailed Answer: HI, thanks for using healthcare magic His doctor is suggesting that he receive 30 mg of prednisolone per each dose (since he is suppose to get 2 tsp and one tsp is 15 mg). In acute asthmatic attacks, prednisolone can be given as 1 to 2 tsp per kilogram of weight up to a maximum of 60 mg a day for older children and adults. At his weight of 30 pounds which is approximately 13 to 14 kilograms, he can receive up to 26 to 28 mg of prednisolone per dose if his doctor used the upper limit of 2 tsp per kilogram. The 26 or 28 mg would have been rounded up to 30 mg. This can be considered appropriate based on his weight. This dose is not too much for his weight or age. If he were to receive only 1 tsp , it would be just over the 1 tsp per kg (since he is 13 to 14 kg) because this would be only 15 mg. The doctor may not think that this dose may not be effective enough to treat his asthma. If you are still concerned you can speak to your doctor about the dose. He may or may not consider 1 1/2 tsp per dose. It is possible that this may be effective but you should speak to his doctor first before altering the medication in the event that his recovery is affected. I hope this helps and reassures you,feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor